Texas, 2023

Excessive Heat in Texas, June 24 to 30, 2023

June 24 to 30, 2023 · NWS SHV · 21 events in 21 counties and zones

Increasingly warm and moist low-level southerly flow became enhanced along a retreating warm front as it advanced back north of the region on June 24th. Meanwhile, an upper level ridge of high pressure also expanded northeast from Mexico and into the Southern Plains and eventually right across the Ark-La-Tex region through the end of June.

Where it happened

Every event with a place to put it; 21 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
21

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS SHV wrote it up.

Increasingly warm and moist low-level southerly flow became enhanced along a retreating warm front as it advanced back north of the region on June 24th. Meanwhile, an upper level ridge of high pressure also expanded northeast from Mexico and into the Southern Plains and eventually right across the Ark-La-Tex region through the end of June. As a result, afternoon temperatures climbed into the mid and upper 90s to near 100 degrees over these areas. When combined with the high humidity, heat indices ranged from 110-119 degrees from the June 24th through the 30th.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Shreveport, LA wrote its last area forecast discussion before the first event at Jun 24, 9:29 AM CST, 31 minutes earlier.

Area forecast discussion, Jun 24, 9:29 AM CST, 31 minutes before
Area Forecast Discussion
National Weather Service Shreveport LA
1029 AM CDT Sat Jun 24 2023

...New UPDATE...

.UPDATE...
Issued at 1015 AM CDT Sat Jun 24 2023

An upper-level ridge building east across the ArkLaTex will allow
for increased subsidence across much of the region, especially
across east and northeast Texas. Increased ridging aloft to
support hot temperatures in the mid 90s areawide with Tyler and
Lufkin forecast to approach 96 degrees today. Areas to the east
on the periphery of the ridge, including south Arkansas and north
Louisiana, can expect slightly cooler temperatures at or below 95
degrees today. However, weak disturbances riding south along the
periphery of the ridge could generate a few isolated thunderstorms
across the ArkLaMiss this afternoon. Despite the low coverage of
pops, any storms that do develop could be strong with small hail
and gusty winds possible.

A Heat Advisory remains in effect for the entire region today.
Went ahead and bumped up high temperatures a couple of degrees
based on trends. However, this adjustment had no impact on pushing
heat index values into Excessive Heat Warning criteria. Therefore,
no changes to the advisory needed at this time. /05/

&&

.SHORT TERM...
(Saturday through Sunday)
Issued at 318 AM CDT Sat Jun 24 2023

An upper level ridge centered over Northern Mexico will continue
to be the dominant synoptic feature in the short-term period. An
early morning MCS that's been advertised by several of the models
over the last couple of days, as so far, not come to fruition. A
thunderstorm complex attempted to develop across North and Central
Texas and also farther north into Oklahoma, but all of this
activity has rapidly dissipated during the early morning hours. A
remnant outflow boundary from this activity will likely travel
east-southeast into the CWA steered by the northwesterly flow
aloft. A few isolated showers or thunderstorms could develop along
this outflow during the morning, but better chances for convective
development will be this afternoon as the atmosphere becomes
strongly unstable over Northeast and North Central Louisiana. The
strongest storms could produce a threat for marginally severe
straight-line winds and large hail. The threat for severe weather
should diminish by late afternoon or early evening as any storms
that develop and the remnant outflow boundary move southeast out
of the CWA.

The center of the Northern Mexico ridge will drift northward
towards the Rio Grande today, which is way the better PoPs for
today should essentially "skip" over Northwest Louisiana. In
addition, the closer expansion of the upper ridge will result in
increased subsidence and another rise in daytime high
temperatures. The NBM continues to be too aggressive and too fast
with the warmup, especially in portions of East Texas south of
Interstate 20 that experienced rain in the last 24 hours. Cloud
cover associated with possible showers and thunderstorms over
Northeast and North Central Louisiana should also help keep
temperatures down a couple of degrees below the NBM in those
areas, as well. However, dewpoints will likely be in the lower to
middle 70s resulting in high humidity and heat index values
between 105 and 110 in most locations today. Therefore, a Heat
Advisory has been issued for the entire CWA.

The heat will continue to build into Sunday, especially with very
little in the way of cloud cover. Heat index values will also
climb, and Excessive Heat Warnings may be necessary once again
across a large portion of the area, if not areawide. Dry weather
should also return to nearly the entire Four State Area. Some of
the model guidance suggest a few isolated showers or thunderstorms
could brush far northern McCurtain County and adjacent portions
of Southwest Arkansas, but overall rain chances are quite low for
Sunday.

CN

&&

.LONG TERM...
(Sunday Night through Saturday)
Issued at 318 AM CDT Sat Jun 24 2023

By Sunday evening, upper ridging will still be parked across the
Southern Plains, with the center of the ridge across western Texas
and adjacent Northern Mexico. Our region will remain sandwiched
betwwen the ridge to our west and a deep trough extending out of the
Great Lakes region, southward into the Lower Mississippi Valley and
SE CONUS. But, the trough will start to deepen Sunday night, as a
closed low shifts eastward across the upper Midwest/Great Lakes
Region. This will push a cool front southward into the Southern
Plains and Lower Mississippi Valley. The upper ridge will likely
keep the front from making too much progress into region, with it
likely stalling just north of the Interstate 20 corridor. Models
continue to suggest that there could be some convection develop
along the front, so decided to add POPs to our zones along and north
of the I-20 corridor Sunday evening into early Monday morning before
daybreak. This mainly includes SE Oklahoma, extreme NE Texas, SW
Arkansas, and NE Louisiana. Current thinking is that convection will
develop along the front as it moves into SE Oklahoma and SW
Arkansas. The ridge should keep these storms out of our Texas zones,
except for portions of extreme NE Texas, with most of the activity
likely pushing southward into Ark-La-Miss region. As of now, models
suggest this convection will diminish just before daybreak Monday
morning. The forecast remains dry for Monday, but wouldn't be
shocked to see additional convection develop Monday
afternoon/evening near the boundary, as it starts to lift northward
as a warm front.

The warm front should lift out of the region by Monday night/early
Tuesday morning. The aforementioned upper ridge will start to build
back eastward on Tuesday, with the center of the ridge becoming
parked somewhere between the DFW area and Eastern Texas through the
end of next week. This will result in dry weather during this
period, along with the continuation of hot and humid conditions.
Expect morning lows in the mid to upper 70s daily during the long
term period, with afternoon highs eventually climbing from the upper
90s late weekend/early next week, into the triple digits by middle
and end of the upcoming work week. Heat Advisories will be needed
for at least portions of the region during the entire extended
period. Can't rule out Excessive Heat Warnings by the middle and end
of the upcoming work week, when afternoon temps are forecast to
climb into the triple digits areawide.  /20/

&&

.AVIATION...
(12Z TAFS)
Issued at 630 AM CDT Sat Jun 24 2023

Satellite and terminal obs this morning reflecting a widespread
deck of mid to high level clouds across the airspace to start off
the 24/12z TAF period. Some limited areas of SKC/FEW250 are
present, mainly across the western and southwest terminals. VFR
should continue to prevail through the period, but already seeing
some spotty advection BR/FG trying to develop across the SW
terminals where brief clearing, and moisture presence remains
greatest with dew points in the mid to upper 70s. Not ruling out
quick dips to MVFR or even IFR depending on VSBY restriction and
CIG drop through sunrise. By the mid to late stages of the
package, early morning coverage should continue to thin out aloft.
Guidance looks to support a routine afternoon CU field around
050-060ft. Terminal winds will remain southerly, hovering between
5-10 kts. A return of the mid to high level coverage looks to be
in order by the end of the period. /RK

&&

.PRELIMINARY POINT TEMPS/POPS...
SHV  97  77  97  79 /  20   0  10  10
MLU  95  76  97  77 /  20  10  10  20
DEQ  95  74  96  74 /  20  10  10  20
TXK  97  78  96  77 /  20  10  10  20
ELD  94  74  96  75 /  20  10  10  20
TYR  96  77  97  79 /  10   0   0   0
GGG  96  77  97  79 /  10   0   0  10
LFK  97  76  98  78 /  10   0   0   0

&&

.SHV WATCHES/WARNINGS/ADVISORIES...
AR...Heat Advisory until 7 PM CDT this evening for ARZ050-051-059>061-
     070>073.

LA...Heat Advisory until 7 PM CDT this evening for LAZ001>006-010>014-
     017>022.

OK...Heat Advisory until 7 PM CDT this evening for OKZ077.

TX...Heat Advisory until 7 PM CDT this evening for TXZ096-097-108>112-
     124>126-136>138-149>153-165>167.

&&

SHORT TERM...05
LONG TERM....20
AVIATION...53
Hazardous weather outlook, Jun 24, 4:48 AM CST, 5 hours 12 minutes before
Hazardous Weather Outlook
National Weather Service Shreveport LA
548 AM CDT Sat Jun 24 2023

ARZ050-051-059>061-070>073-LAZ001>006-010>014-017>022-OKZ077-TXZ096-
097-108>112-124>126-136>138-149>153-165>167-251100-
Sevier-Howard-Little River-Hempstead-Nevada-Miller-Lafayette-
Columbia-Union-Caddo-Bossier-Webster-Claiborne-Lincoln-De Soto-
Red River-Bienville-Jackson-Ouachita-Sabine-Natchitoches-Winn-Grant-
Caldwell-La Salle-McCurtain-Bowie-Franklin-Titus-Camp-Morris-Cass-
Wood-Upshur-Marion-Smith-Gregg-Harrison-Cherokee-Rusk-Panola-
Nacogdoches-Shelby-Angelina-San Augustine-
548 AM CDT Sat Jun 24 2023

...HEAT ADVISORY IN EFFECT FROM 10 AM THIS MORNING TO 7 PM CDT THIS
EVENING...

This Hazardous Weather Outlook is for south central Arkansas,
southwest Arkansas, north central Louisiana, northwest Louisiana,
southeast Oklahoma, east Texas and northeast Texas.

.DAY ONE...Today and tonight.

Can't rule out an isolated shower or thunderstorm across the area
this afternoon. Otherwise, expect hot and humid conditions across the
region, with highs in the mid 90s. The combination of temperatures
and humidity will lead to heat indices between 105 to 110 degrees.
Therefore, a Heat Advisory is in effect from 10 AM to 7 PM this
evening.

.DAYS TWO THROUGH SEVEN...Sunday through Friday.

Chances for showers and thunderstorms will return again late Sunday
night into early Monday morning. However, overall daily rain chances
will decrease throughout the upcoming work week, as upper ridging
builds over the region. Heat will become the primary concern as high
temperatures will be pushing triple digits. Heat advisories and/or
Excessive Heat Warnings are likely during this period. The risk of
heat related illness will be possible, so taking proper heat related
safety measures will be crucial.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

20

In the hours before

Local storm report, Jun 24, 7:58 AM CST, 2 hours 2 minutes before
Preliminary Local Storm Report
National Weather Service Shreveport LA
858 AM CDT Sat Jun 24 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0727 PM     Tstm Wnd Dmg     1 W Henderson           32.16N 94.81W
06/23/2023                   Rusk               TX   Emergency Mngr

            Power lines and large tree limbs down in the
            city of Henderson.

&&

mayeaux
Local storm report, Jun 24, 7:59 AM CST, 2 hours 1 minute before
Preliminary Local Storm Report
National Weather Service Shreveport LA
859 AM CDT Sat Jun 24 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0745 PM     Tstm Wnd Dmg     1 NNW Mount Enterprise  31.92N 94.68W
06/23/2023                   Rusk               TX   Emergency Mngr

            Roofs off carports and sheds in Mount
            Enterprise Texas.

&&

mayeaux
Local storm report, Jun 24, 8:02 AM CST, 1 hour 58 minutes before
Preliminary Local Storm Report
National Weather Service Shreveport LA
902 AM CDT Sat Jun 24 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0743 PM     Tstm Wnd Dmg     8 SSW Beckville         32.14N 94.52W
06/23/2023                   Panola             TX   Law Enforcement

            Trees and power lines down on county road
            186.

&&

mayeaux

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

21 excessive heat. Local standard time, as filed.

Excessive Heat, Angelina

When
June 24, 10:00 AM CST to June 30, 7:00 PM CST
Where
Angelina forecast zone
Reported by
ASOS
Coordinates
31.255, -94.612 (the zone’s center; the record gives no point)

Excessive Heat, Bowie

When
June 24, 10:00 AM CST to June 30, 7:00 PM CST
Where
Bowie forecast zone
Reported by
ASOS
Coordinates
33.446, -94.423 (the zone’s center; the record gives no point)

Excessive Heat, Camp

When
June 24, 10:00 AM CST to June 30, 7:00 PM CST
Where
Camp forecast zone
Reported by
AWOS
Coordinates
32.973, -94.978 (the zone’s center; the record gives no point)

Excessive Heat, Cass

When
June 24, 10:00 AM CST to June 30, 7:00 PM CST
Where
Cass forecast zone
Reported by
AWOS
Coordinates
33.078, -94.344 (the zone’s center; the record gives no point)

Excessive Heat, Cherokee

When
June 24, 10:00 AM CST to June 30, 7:00 PM CST
Where
Cherokee forecast zone
Reported by
AWOS
Coordinates
31.837, -95.165 (the zone’s center; the record gives no point)

Excessive Heat, Franklin

When
June 24, 10:00 AM CST to June 30, 7:00 PM CST
Where
Franklin forecast zone
Reported by
AWOS
Coordinates
33.176, -95.218 (the zone’s center; the record gives no point)

Excessive Heat, Gregg

When
June 24, 10:00 AM CST to June 30, 7:00 PM CST
Where
Gregg forecast zone
Reported by
ASOS
Coordinates
32.481, -94.817 (the zone’s center; the record gives no point)

Excessive Heat, Harrison

When
June 24, 10:00 AM CST to June 30, 7:00 PM CST
Where
Harrison forecast zone
Reported by
AWOS
Coordinates
32.548, -94.371 (the zone’s center; the record gives no point)

Excessive Heat, Marion

When
June 24, 10:00 AM CST to June 30, 7:00 PM CST
Where
Marion forecast zone
Reported by
AWOS
Coordinates
32.798, -94.357 (the zone’s center; the record gives no point)

Excessive Heat, Morris

When
June 24, 10:00 AM CST to June 30, 7:00 PM CST
Where
Morris forecast zone
Reported by
AWOS
Coordinates
33.114, -94.733 (the zone’s center; the record gives no point)

Excessive Heat, Nacogdoches

When
June 24, 10:00 AM CST to June 30, 7:00 PM CST
Where
Nacogdoches forecast zone
Reported by
AWOS
Coordinates
31.616, -94.616 (the zone’s center; the record gives no point)

Excessive Heat, Panola

When
June 24, 10:00 AM CST to June 30, 7:00 PM CST
Where
Panola forecast zone
Reported by
AWOS
Coordinates
32.162, -94.306 (the zone’s center; the record gives no point)

Excessive Heat, Red River

When
June 24, 10:00 AM CST to June 30, 7:00 PM CST
Where
Red River forecast zone
Reported by
AWOS
Coordinates
33.621, -95.050 (the zone’s center; the record gives no point)

Excessive Heat, Rusk

When
June 24, 10:00 AM CST to June 30, 7:00 PM CST
Where
Rusk forecast zone
Reported by
AWOS
Coordinates
32.108, -94.762 (the zone’s center; the record gives no point)

Excessive Heat, Sabine

When
June 24, 10:00 AM CST to June 30, 7:00 PM CST
Where
Sabine forecast zone
Reported by
AWOS
Coordinates
31.343, -93.852 (the zone’s center; the record gives no point)

Excessive Heat, San Augustine

When
June 24, 10:00 AM CST to June 30, 7:00 PM CST
Where
San Augustine forecast zone
Reported by
AWOS
Coordinates
31.394, -94.168 (the zone’s center; the record gives no point)

Excessive Heat, Shelby

When
June 24, 10:00 AM CST to June 30, 7:00 PM CST
Where
Shelby forecast zone
Reported by
AWOS
Coordinates
31.792, -94.145 (the zone’s center; the record gives no point)

Excessive Heat, Smith

When
June 24, 10:00 AM CST to June 30, 7:00 PM CST
Where
Smith forecast zone
Reported by
ASOS
Coordinates
32.375, -95.269 (the zone’s center; the record gives no point)

Excessive Heat, Titus

When
June 24, 10:00 AM CST to June 30, 7:00 PM CST
Where
Titus forecast zone
Reported by
AWOS
Coordinates
33.217, -94.966 (the zone’s center; the record gives no point)

Excessive Heat, Upshur

When
June 24, 10:00 AM CST to June 30, 7:00 PM CST
Where
Upshur forecast zone
Reported by
AWOS
Coordinates
32.736, -94.941 (the zone’s center; the record gives no point)

Excessive Heat, Wood

When
June 24, 10:00 AM CST to June 30, 7:00 PM CST
Where
Wood forecast zone
Reported by
AWOS
Coordinates
32.786, -95.382 (the zone’s center; the record gives no point)

What these are

Excessive Heat
Heat at or above the local excessive heat warning criteria, or heat that caused deaths.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2023Every state in 2023This day in weather historyWarnings in Texas, June 2023

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1114934, 1114935, 1114936, 1114938, 1114943, 1114944, 1114945, 1114946, 1114947, 1114948, 1114949, 1114950, 1114951, 1114952, 1114953, 1114954, 1114955, 1114956, 1114957, 1114958, 1114959.